Iowa, 2002

High Wind in Iowa, April 18, 2002

April 18, 2002 · NWS DMX · 6 events in 6 counties and zones

A complex of thunderstorms moved through northeast Kansas during the evening of the 17th. After midnight the storms weakened with the tops collapsing, similar to what had happened a few hours earlier in north central Iowa.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex of thunderstorms moved through northeast Kansas during the evening of the 17th. After midnight the storms weakened with the tops collapsing, similar to what had happened a few hours earlier in north central Iowa. High winds moved into southwest Iowa and spread toward the central Counties. Winds of 60 to 75 MPH were common with wind speeds recorded at 72 MPH at Fontanelle at 328 AM CDT. Damage was scattered across a several county area. A heat burst was recorded with the subsidence winds as well. Temperatures rose to the upper 80s at several locations over the southwest third of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 5:40 PM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Apr 17, 5:40 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED APR 17 2002

SHORT TERM...
COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE
FAVORABLE.  JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS
EVENING AS SHORTWAVE IN WESTERN KS HEADS NE.  ALSO, LLJ PROGGED TO
INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N
OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING
NORTHWARD.  SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM
HELICITY.  OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD
IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN
WESTERN IA AND NEBR SPREADING NE.  TRIPLE POINT AND REGION JUST E HAS
BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING
MORE AND MORE AGITATED IN NEBR.  IN FACT, OAX 88D AND IR (-31C TOPS)
SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM
FRONT.  I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID
DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS
AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED.

.DSM...NONE

KULA

In the hours before

Local storm report, Apr 17, 11:51 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1157 PM    1 W HAVELOCK              IA   .88 INCH HAIL
04/17/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

1158 PM    HAVELOCK                  IA   .75 INCH HAIL
04/17/02   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1227 AM    EMMETSBURG                IA   1 INCH HAIL
04/18/02   PALOALTO                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 18, 12:09 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
109 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    2 N ELLSWORTH             IA   .75 INCH HAIL
04/18/02   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0106 AM    8 ENE JEWELL              IA   1 INCH HAIL
04/18/02   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 18, 12:27 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    FRASER                    IA   .75 INCH HAIL
04/18/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1220 AM    CHAPIN                    IA   NON TSTM WINDS
04/18/02   FRANKLIN                       70 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.

1240 AM    4 E STANHOPE              IA   .88 INCH HAIL
04/18/02   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0121 AM    BUCKEYE                   IA   1.5 INCH HAIL
04/18/02   HARDIN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 18, 12:56 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    IOWA FALLS                IA   1 INCH HAIL
04/18/02   HARDIN                         REPORTED BY STORM
                                          SPOTTER.

0155 AM    6 NW ACKLEY               IA   1 INCH HAIL
04/18/02   FRANKLIN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 18, 1:52 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    STORY CITY                IA   .75 INCH HAIL
04/18/02   STORY                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 18, 2:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT THU APR 18 2002

IAZ004>007-016-017-025>028-036>039-180815-

...SEVERE THUNDERSTORM WATCH #108 THAT WAS IN EFFECT FOR THE COUNTIES
OF...

  BLACK HAWK            BREMER                BUTLER
  CERRO GORDO           EMMET                 FRANKLIN
  GRUNDY                HAMILTON              HANCOCK
  HARDIN                KOSSUTH               WINNEBAGO
  WORTH                 WRIGHT

HAS BEEN CANCELLED.

MYERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Adair

When
April 18, 2:30 AM CST to 4:00 AM CST
Where
Adair forecast zone
Measured
63 kt (72 mph)
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Adams

When
April 18, 2:30 AM CST to 4:00 AM CST
Where
Adams forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Cass

When
April 18, 2:30 AM CST to 4:00 AM CST
Where
Cass forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Ringgold

When
April 18, 2:30 AM CST to 4:00 AM CST
Where
Ringgold forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

High Wind, Taylor

When
April 18, 2:30 AM CST to 4:00 AM CST
Where
Taylor forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

High Wind, Union

When
April 18, 2:30 AM CST to 4:00 AM CST
Where
Union forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284131, 5284132, 5284133, 5284134, 5284135, 5284136.